Coupling dynamics of epidemic spreading and information diffusion on complex networks

Research output: Journal Publications and Reviews (RGC: 21, 22, 62)21_Publication in refereed journalNot applicablepeer-review

23 Scopus Citations
View graph of relations

Author(s)

  • Xiu-Xiu Zhan
  • Chuang Liu
  • Ge Zhou
  • Zi-Ke Zhang
  • Gui-Quan Sun
  • Zhen Jin

Related Research Unit(s)

Detail(s)

Original languageEnglish
Pages (from-to)437-448
Journal / PublicationApplied Mathematics and Computation
Volume332
Early online date10 Apr 2018
Publication statusPublished - 1 Sep 2018

Abstract

The interaction between disease and disease information on complex networks has facilitated an interdisciplinary research area. When a disease begins to spread in the population, the corresponding information would also be transmitted among individuals, which in turn influence the spreading pattern of the disease. In this paper, firstly, we analyze the propagation of two representative diseases (H7N9 and Dengue fever) in the real-world population and their corresponding information on Internet, suggesting the high correlation of the two-type dynamical processes. Secondly, inspired by empirical analyses, we propose a nonlinear model to further interpret the coupling effect based on the SIS (Susceptible-Infected-Susceptible) model. Both simulation results and theoretical analysis show that a high prevalence of epidemic will lead to a slow information decay, consequently resulting in a high infected level, which shall in turn prevent the epidemic spreading. Finally, further theoretical analysis demonstrates that a multi-outbreak phenomenon emerges via the effect of coupling dynamics, which finds good agreement with empirical results. This work may shed light on the in-depth understanding of the interplay between the dynamics of epidemic spreading and information diffusion.

Research Area(s)

  • Coupling dynamics, Epidemic spreading, Information diffusion

Citation Format(s)

Coupling dynamics of epidemic spreading and information diffusion on complex networks. / Zhan, Xiu-Xiu; Liu, Chuang; Zhou, Ge; Zhang, Zi-Ke; Sun, Gui-Quan; Zhu, Jonathan J.H.; Jin, Zhen.

In: Applied Mathematics and Computation, Vol. 332, 01.09.2018, p. 437-448.

Research output: Journal Publications and Reviews (RGC: 21, 22, 62)21_Publication in refereed journalNot applicablepeer-review